3.238.118.27
dgid:
enl:
npi:0
Gastroenterology
Internal Medicine

Acetaminophen may cause increased adverse outcomes in patients with acute hepatitis A

Posted on

Use of acetaminophen (APAP) in patients with acute hepatitis A (AHA) is associated with increased adverse outcomes, according to a hospital-based cohort study.

The study analyzed data from adult patients with AHA included in the South Korean national healthcare insurance database between 2008 and 2016. Risks of adverse outcomes such as renal replacement therapy, hepatic encephalopathy and/or brain edema, mechanical ventilation, and liver transplantation in patients exposed to APAP (Acetaminophen) against control and patients exposed to NSAIDs, were compared. The study also included a propensity score (PS)-matched hospital-based AHA cohort (n = 146) to assess biochemical profiles after exposure to APAP or NSAIDs. Logistic regression models were used to compare the risk of adverse outcomes in different groups.

Overall, 26.4% patients with AHA were exposed to APAP and 11.5% were exposed to NSAIDs. When compared to NSAID treatment, APAP exposure resulted in a higher rate of hospitalization (98.8% vs 92.4%; P < 0.0001). APAP exposure was independently associated with increased adverse outcomes, with an odds ratio of 5.66 (P < 0.0001) compared to control and 1.67 (P = 0.0015) compared to NSAIDs. The PS-matched hospital cohort showed that peak serum bilirubin levels were higher after APAP use than after NSAID use (7.0 vs 5.3 mg/dL; P = 0.03), and recovery from jaundice took longer with APAP use.

Reference
Park GC, Chung JW, Jang ES, et al. Association between adverse outcomes of hepatitis A and acetaminophen use: A population-based cohort study. Dig Liver Dis. 2023;S1590-8658(23)00529-7. doi: 10.1016/j.dld.2023.03.017. Epub ahead of print. PMID: 37088594.

 

-Advertisement-
-Advertisement-
-Advertisement-
-Advertisement-
-Advertisement-